Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 5, NWS Cheyenne, WY

February 2, 20174 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 2, 2017, 1:58 PM MST for 4 counties in Wyoming. It took effect at Feb 3, 2017, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 2, 2017, 1:58 PM MST (20:58 UTC)
In effect from
Feb 3, 2017, 8:00 PM MST
Expired
Feb 3, 2017, 2:27 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS75 KCYS 022058
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MST THU FEB 2 2017

...WIND EXPECTED TO INCREASE LATE FRIDAY NIGHT THROUGH SATURDAY...

.AN INCREASING PRESSURE GRADIENT IS EXPECTED OVER SOUTHEAST
WYOMING BY LATE FRIDAY NIGHT WHICH WILL CAUSE SURFACE WINDS TO
INCREASE ESPECIALLY IN WIND-PRONE AREAS.

WYZ106-110-116-117-031100-
/O.NEW.KCYS.HW.A.0005.170204T0900Z-170205T0000Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...
HORSE CREEK
158 PM MST THU FEB 2 2017

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON. 

* TIMING...LATE FRIDAY NIGHT THROUGH MOST OF SATURDAY

* WINDS...WEST TO SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60
  MPH POSSIBLE.      

* IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS MAY MAKE DRIVING
  LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
450 
WWUS75 KCYS 030417
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
917 PM MST THU FEB 2 2017

...WIND EXPECTED TO INCREASE FRIDAY EVENING THROUGH SATURDAY...

.AN INCREASING PRESSURE GRADIENT IS EXPECTED OVER SOUTHEAST
WYOMING BY FRIDAY EVENING WHICH WILL CAUSE SURFACE WINDS TO
INCREASE ESPECIALLY IN WIND-PRONE AREAS.

WYZ106-110-116-117-031230-
/O.EXT.KCYS.HW.A.0005.170204T0300Z-170205T0000Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...
HORSE CREEK
917 PM MST THU FEB 2 2017

...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY AFTERNOON...

* TIMING...FRIDAY EVENING THROUGH MOST OF SATURDAY

* WINDS...WEST TO SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH 
  POSSIBLE. 

* IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS MAY MAKE DRIVING 
  LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
095 
WWUS75 KCYS 030927
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
227 AM MST FRI FEB 3 2017

...STRONG WINDS TO OCCUR OVER MAINLY WIND PRONE AREAS OF SOUTHEAST
WYOMING LATE THIS EVENING THROUGH SATURDAY...

WYZ106-110-116-117-031730-
/O.UPG.KCYS.HW.A.0005.170204T0300Z-170205T0000Z/
/O.NEW.KCYS.HW.W.0006.170204T0300Z-170205T0000Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...
HORSE CREEK
227 AM MST FRI FEB 3 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...LATE THIS EVENING THROUGH SATURDAY AFTERNOON.

* WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING
  LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT. PATCHY
  BLOWING SNOW WILL ALSO BE POSSIBLE IN THE ARLINGTON AREA AND
  SOUTHERN LARAMIE RANGE THROUGH SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

WYZ118-031730-
/O.NEW.KCYS.HW.W.0006.170204T1000Z-170205T0000Z/
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITY OF...CHEYENNE
227 AM MST FRI FEB 3 2017

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 5 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 5 PM MST SATURDAY. 

* TIMING...EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING
  LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 2, 9:59 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 2, 9:59 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
959 AM MST Thu Feb 2 2017

.UPDATE...
Issued at 907 AM MST Thu Feb 2 2017

Minor update to expire the freezing fog advy and alter morning
pops for observed conditions. Rest of fcst looks on track.

&&

.SHORT TERM...(Today through Friday night)
Issued at 320 AM MST Thu Feb 2 2017

Overnight water vapor imagery revealed a fast west-northwest
flow aloft between a long wave trough to the northeast and a
ridge over the southwest CONUS. Weak short waves embedded within
the flow were aiding in the development of banded precipitation,
predominantly in the form of light snow across portions of the
tri-state region. Light snow was reported at Chadron and Lusk.
A small area of light snow was moving north along I-25 toward
Cheyenne. Dense freezing fog was producing very slick travel
conditions on I-80 between Cheyenne and Laramie. WYDOT webcams
showed visibilities less than a 1/4 mile. The dense fog will
likely persist through mid morning. The arctic front pushed west
of the CWA, located near the Continental Divide. Temperatures
were in the single digits and teens. Winds were light.

The 00Z/06Z short range models are in good agreement maintaining
the west-northwest flow aloft today and tonight as a more potent
short wave tracks east-southeast from MT across the Dakotas late
this afternoon and tonight. A weak short wave tracks east from
NV across UT and CO through this evening. The latter wave will
induce eastward movement of the front to the west. As a result,
surface winds will back from northeast to east-southeast across
the plains. Isentropic lift over the shallow cold dome combined
with QG lift from the passing short waves will promote periods
of snow. The area of greatest QG lift will be focused north of
a Wheatland-Alliance line this afternoon and evening. Snow will
increase in coverage and intensity in these areas, with likely
to categorical PoPs. Snow totals through tonight generally in
line with WPC predictions, with two to five inches expected for
Lusk, Harrison, and Chadron. The Winter Weather Advisory remains
in effect from this morning through late tonight for these areas.
Winds will be light, with visibilities below a mile at times in
falling snow. Elsewhere, snow accumulations will be an inch or
less. Below normal temperatures will continue today with highs
in the teens and 20s.

Snow will taper off by Friday morning, with dry conditions
expected for the remainder of the daylight hours. The front
will move to the east of the CWA with southerly winds prevailing
through Friday night. Temperatures will moderate somewhat with
highs in the 20s to mid 30s. Pacific moisture will increase
ahead of the next short wave trough Friday night, with snow
developing over southern Carbon and southwest Albany counties.
Also, the CAG-CPR 700/850mb gradients starting ramping up late
Friday evening to 55-60 meters. The 700/750mb winds also increase
to 50-55 kt. Could see west-southwest wind gusts to 60 mph for
the wind prone areas beginning late Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 230 AM MST Thu Feb 2 2017

The low level gradient will increase across southeast WY by late
Friday night into Saturday morning as an upper level shortwave
trough moves overhead. The GFS shows the 850/700 mb CAG to CPR
gradient rising to 60 to 70 meters from Saturday morning through
the aftn. With good low level lapse rates and subsidence, would
not be surprised to see widespread high winds in the wind prone
areas, and perhaps even eastward toward Cheyenne where MOS winds
are in the 30 to 35 kt. Orographic snow will return to the western
mtns by late Friday night into Saturday morning with accumulations
in the 4 to 6 inch range with locally higher amounts on west
facing slopes. Very progressive pattern will continue through
Sunday and into early next week. Less wind will occur on Sunday
before the gradient strengthens once again by Monday aftn. A
strong shortwave will dive southeastward from Wyoming into
Nebraska on Monday night into Tuesday. This still looks like a
primarily dry system outside of the mtns, with strong winds the
main concern. After a cold first few days of February, temps will
warm to around 10 to 15 degrees above normal by Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 956 AM MST Thu Feb 2 2017

IFR/LIFR conditions expected through tonight as a secondary upper
level disturbance moves through the area. Widespread light snow
expected to drop visibilities, especially across the northern
Nebraska Panhandle and over by Lusk later this afternoon,
continuing through the overnight hours. Used latest HRRR guidance
on timing of lower condition onset.

&&

.FIRE WEATHER...
Issued at 230 AM MST Thu Feb 2 2017

A front stalled near the Continental Divide will slowly move to
the east through Friday. A series of weak weather disturbances
aloft will pass overhead, which will keep chances for snow in the
forecast. The snow may be heavier across portions of eastern
Wyoming and the northern Nebraska panhandle this afternoon and
tonight. Cold temperatures, snowfall and high humidities will
quell fire weather concerns. Winds will increase across portions
of southeast Wyoming Friday night and Saturday. Temperatures will
moderate this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 4 AM MST Friday for WYZ102.

NE...Winter Weather Advisory until 4 AM MST Friday for NEZ002-095.

&&

UPDATE...RE
SHORT TERM...MAJ
LONG TERM...ZF
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 2, 2:19 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
219 AM MST THU FEB 2 2017

WYZ101>119-030930-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
219 AM MST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DENSE FREEZING FOG WILL CONTINUE THROUGH MID MORNING ACROSS THE
SOUTHERN LARAMIE RANGE AND EASTERN FOOTHILLS WITH VISIBILITY
REDUCED TO ONE HALF MILE OR LESS.

OCCASIONAL LIGHT SNOW WILL CONTINUE OVER AREAS TO THE EAST OF THE
LARAMIE RANGE THROUGH EARLY FRIDAY MORNING. THE HEAVIEST SNOW
TOTALS ARE EXPECTED TO BE NORTH OF A WHEATLAND TO TORRINGTON LINE
WHERE 2 TO 5 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WESTERLY WINDS WILL BE POSSIBLE LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON. THE WIND PRONE AREAS OF SOUTHEAST WYOMING
COULD SEE GUSTS TO 55 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-030930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
219 AM MST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW WILL CONTINUE OVER PORTIONS OF THE WESTERN
NEBRASKA PANHANDLE THROUGH EARLY FRIDAY MORNING. THE HEAVIEST
SNOW TOTALS ARE EXPECTED NORTH OF A LINE FROM SCOTTSBLUFF TO
ALLIANCE WHERE 2 TO 5 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WESTERLY WINDS WILL BE POSSIBLE OVER THE SOUTHERN PANHANDLE
ON SATURDAY WITH GUSTS TO 45 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 5:10 PM MSTFreezing Fog AdvisoryCYSAlbany, Laramie16 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.